We have been increasingly hearing concerns from healthcare facilities about a class of medications known as glucagon-like peptide-1 receptor (GLP-1) agonists and their impact on patients receiving anesthesia for procedures. GLP-1 agonists and their potential for delayed gastric emptying may be associated with an increased risk of regurgitation and aspiration of gastric contents during general anesthesia and deep sedation.1 Over the past few months, we have also received event reports in the Pennsylvania Patient Safety Reporting System (PA-PSRS) involving complications resulting from GLP-1 agonists not being discontinued prior to a procedure, including one that resulted in aspiration pneumonitis.

Agents in this class are approved for treatment of type 2 diabetes and reduction of cardiovascular disease, as well as weight management.1 As the use of these medications increases, this is an opportunity for facilities to review their preadmission screening and medication reconciliation processes. As some patients may lack awareness about the importance of including GLP-1 medications on their current medication list, facilities should directly ask all patients if they are taking any of these medications. This question should be asked with sensitivity due to the potential of past experience with weight stigma. Please review the American Society of Anesthesiologists (ASA) guidance for patients taking GLP-1 agonists who are having elective procedures.

 

Action Items

  • Obtain a complete and accurate medication history prior to the procedure.

  • Ask specifically if the patient is taking any of the GLP-1 agonist medications.

  • Be sure to include the brand name, dose, route, frequency, and indication of each GLP-1 agonist medication, if applicable.

  • Consider holding GLP-1 agonists on the day of the procedure or a week prior to the procedure, depending on the dosing schedule of the individual GLP-1 agonists.1

  • If the GLP-1 medication prescribed for diabetes management is held for longer than the dosing schedule, refer patients to their healthcare team for continued management to prevent the risk of hyperglycemia.1

  • Monitor the patient on the day of the procedure for presence of any gastrointestinal symptoms (e.g., nausea and vomiting, bloating, abdominal pain) and adherence to holding the GLP-1 agonists as instructed.1

  • Refer to the guidance from the ASA surrounding the preprocedural instructions for patients taking GLP-1 agonists.


Disclosure

The author declares that they have no relevant or material financial interests.

This article was previously distributed in the August 22, 2023, educational email of the Patient Safety Authority, available at https://conta.cc/44ALyD7.

About the Author

Patient Safety Authority (patientsafety.pa.gov) is an independent state agency that oversees the Pennsylvania Patient Safety Reporting System (PA-PSRS), the largest database of its kind in the United States.